ZocdocAnswersWhy is my period late?

Question

Why is my period late?

I have a question about my birth control pills. I had my last period on August 11th, I was still taking my pills & I was on the blue active pills, but that day I lost the pack. I didn't take my pill that day or the next, I was midway through the pack, maybe week 3 or 4. I started a new pack and finished it the day before my period was suppose to start (Sept 8th), but I still haven't gotten it yet. I'm still taking my pills, I try to remember to take them around the same time. I was wondering if any of this is what's causing my late period? Also, I know that I'm suppose to be on the white/brown pills on week 4, when I get my period but my last period didn't match up to that, I was on the blue active pills still?

Answer

Thanks for your question. There are many different possible explanations for changes in timing with regards to menstruation, either going to long between periods or too short. That's why it is important to speak with your doctor about your concern. One of the most often overlooked explanations for a lack of menstruation is the possibility of pregnancy. While it can be quite obvious, it is something that should be considered in any woman who is sexually active, which is why your doctor will likely look to check this even if you have been using protection or prevention. In addition to that, there are variations in the typical menstrual cycle that can leave it delayed. Some of these can have to do with your baseline cycle length, and others can be because of changes in your diet, stress levels, exercise levels, etc. Finally, your discussion of oral contraceptive pills (OCPs) does suggest that these could be playing a part in your irregular cycle. These contraceptives work by altering the release of the egg in some situations, altering the uterine lining in others, and overall affecting the ability of the egg to become fertilized. Not following the prescribed course of administration can affect their effectiveness and alter your cycle. Please speak with your doctor about your question.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.